Kentucky, 2011

Winter Weather in Kentucky, January 24, 2011

January 24, 2011 · NWS JKL · 1 event in 1 county or zone

On January 24th, a weak disturbance moved through the area overnight. Most snowfall amounts were light especially in the south with most places getting a half an inch.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

On January 24th, a weak disturbance moved through the area overnight. Most snowfall amounts were light especially in the south with most places getting a half an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 23, 9:58 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Jan 23, 9:58 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
958 PM EST SUN JAN 23 2011

.SHORT TERM.../OVERNIGHT AND EARLY MONDAY/...UPDATED

21Z SREF...00Z NAM AND LATEST HRRR RUNS...NOT MENTIONING THE
UPSTREAM RADAR TRENDS POINT TO A LIGHT...QUICK HITTING SNOW EVENT
LATE TONIGHT WHICH MAY SNARL UP THE MONDAY MORNING COMMUTE. WILL
INCREASE POPS INTO THE LIKELY RANGE BASICALLY NORTH OF THE HAL
ROGERS PARKWAY...WHERE SREF INDICATES THE HIGHEST PROBABILITIES FOR
0.01 OR MORE QPF BETWEEN 09Z AND 15Z MONDAY. EXPECT MOST AREAS TO
GET BY WITH A HALF INCH OR LESS OF SNOW FROM THIS...BUT THAT WILL BE
ALL IT TAKES TO MAKE ROADS HAZARDOUS WITH THE COLD GROUND TEMPS.
HAVE ALREADY ISSUED AN SPS TO TRY TO RAISE AWARENESS AS IT MAY FALL
UNDER THE RADAR WITH THE POSSIBLE WINTER STORM LOOMING ON THE NOT
TOO DISTANT HORIZON.

OTHERWISE...TEMPS HAVE FALLEN OFF NICELY...ESPECIALLY ACROSS THE
NORTH. CLOUDS WILL BE INCREASING OVER THE NEXT FEW HOURS THOUGH AND
TEMPS SHOULD RISE FOR THE SECOND HALF OF THE NIGHT...SIMILAR TO WHAT
HAPPENED LAST NIGHT. WILL TWEAK HOURLY TEMP CURVE AND OVERNIGHT LOWS
TO BETTER REFLECT THIS IDEA.

THE PREVIOUS SHORT TERM FORECAST DISCUSSIONS FOLLOW...

/THE REST OF TONIGHT AND EARLY MONDAY/...658 PM EST SUN JAN 23 2011

THE LATEST MODEL GUIDANCE HAS TRENDED A BIT WETTER WITH THE WEAK
SYSTEM DUE IN HERE LATE TONIGHT. WHILE INITIALLY QUITE DRY...IT
LOOKS LIKE THE LOW LEVELS WILL MOISTEN UP QUICKLY AFTER 06Z AS WEAK
ISENTROPIC LIFT ENGAGES. A 12 HOUR MODEL QPF COMPARISON ENDING AT
12Z SHOWS A GENERAL CONSENSUS TOWARDS AT LEAST A COUPLE HUNDREDTHS
FALLING LATE TONIGHT...WITH THE NAM BEING THE LEAST ENTHUSIASTIC.
15Z SREF IS INDICATING >60% PROB OF A 0.01 OR MORE AROUND 12Z AS
WELL. SO...WILL GO AHEAD AND RAMP POPS UP TO HIGH CHANCE LATE
TONIGHT AND EARLY MONDAY MORNING AT THIS TIME. P-TYPE SHOULD BE
SNOW... ALTHOUGH EVEN THAT BECOMES A BIT QUESTIONABLE RIGHT ALONG
THE TN BORDER. A LIGHT DUSTING WOULD BE POSSIBLE SHOULD THIS PAN OUT
AND GIVEN THAT THIS WOULD BE OCCURRING DURING THE MONDAY MORNING
COMMUTE TIME...WILL HAVE TO HANDLE CAREFULLY. A FURTHER INCREASE IN
POPS MAY BE NEEDED AFTER LOOKING OVER THE 00Z NAM AND UPSTREAM
RADAR/OBS TRENDS OVER THE NEXT COUPLE OF HOURS.

/TONIGHT THROUGH WEDNESDAY/...326 PM EST SUN JAN 23 2011

19Z SAT SHOT SHOWS CLOUDINESS OUT WEST SHOW WEAK SURFACE LOW PRESSURE
DEVELOPING ALONG A STATIONARY BOUNDARY AND WILL PRETTY MUCH ASSURE
INCREASED CLOUDINESS ACROSS THE FORECAST AREA THROUGH TONIGHT AND
INTO MONDAY. THE WEAK UPPER UPPER LEVEL WAVE ASSOCIATED WITH THE
AFOREMENTIONED LOW PRESSURE WILL PUSH THROUGH THE AREA TONIGHT.
PROFILES HOWEVER SHOW QUITE A DRY LAYER UP TO 750MB SO WILL EXPECT
FLURRIES FOR MOST OF THE NIGHT UNDER CLOUDY SKIES. BY MONDAY DURING
THE DAY SOME SNOW SHOWERS WILL PRODUCE LITTLE ACCUMULATION AS THE
BRIEF DISTURBANCE FINALLY WEAKENS AND MOVES OFF.

BY MONDAY NIGHT THROUGH WEDNESDAY...CONCERN SHIFTS TO THE GULF COAST
WHERE A WINTER STORM DEVELOPING WILL POTENTIALLY HAVE QUITE AN IMPACT
ON EASTERN KENTUCKY. MODEL TRENDS WITH THIS SYSTEM HAVE NOW FINALLY
STARTED CONVERGING ON A SOLUTION. ALL MODELS WITH THE EXCEPTION OF
THE NAM HAVE TRENDED WEST WITH THE TRACK OF THE LOW BUT WITH SOME
CHANGE IN STRENGTH OF THE SYSTEM. THE EURO HAS CONTINUED SOME
CONSISTENCY BUT WITH A SLIGHT NUDGE BACK WEST AGAIN PUTTING LIQUID
QPF AMOUNTS AROUND 3 QUARTERS OF AN INCH IN THE EASTERN COUNTIES.
THEREFORE AT THIS POINT...QPF AMOUNTS LOOK HEALTHY ENOUGH TO CAUSE
SOME CONCERNS TUESDAY AND INTO WEDNESDAY. HOWEVER...SOME CONCERNS
ARISE WITH WARMER SURFACE TEMPERATURES IN PLACE. THIS CREATES A
SITUATION FOR LOW SNOW RATIOS AND PERHAPS A HEAVY WET SNOW EVENT.
AGAIN...UNSURE AT THIS POINT OF DYNAMIC COOLING AND HOW BIG OF AN
IMPACT ANY LEFT OVER SNOW COVER WILL HAVE IN LOWER SURFACE TEMPS BUT
WILL ASSUME A DIFFERENCE BETWEEN RIDGE AND VALLEY AREAS. TEMPERATURES
DO LOWER AFTER TUESDAY NIGHT AS WINDS SHIFT TO A MORE NORTHERLY
COMPONENT AS THE LOW TRACKS UP THE COAST LEADING TO A MORE FAVORABLE
SNOW EVENT. OVERALL...WITH THE CURRENT CONGEAL OF THE RUNS...A
SIGNIFICANT SNOW EVENT IS LOOKING A LITTLE MORE LIKELY.

.LONG TERM.../THURSDAY NIGHT THROUGH SUNDAY/

IN THE WAKE OF THE DEPARTING AND SOMEWHAT BETTER MODEL RESOLVED
UPPER LOW ALONG THE EAST COAST...THE PROGS BEGIN THE EXTENDED WITH
DECENT ENOUGH AGREEMENT. THEY ALL DEPICT A BROAD TROUGH THROUGH THE
EASTERN TWO THIRDS OF THE NATION WITH A WESTWARD AXIS THROUGH THE
SOUTHERN PLAINS. THE GFS IS THE FURTHEST WEST WITH THE TROUGH/S TILT
WHILE THE GEM IS THE EASTERNMOST. THE BEST ENERGY IS COLLECTING
ALONG THE SOUTHWESTERN EXTENT OF THIS TROUGH WITH ADDITIONAL PACKETS
RUNNING EAST THROUGH THE SOUTHERN OHIO VALLEY. ON THURSDAY...THIS
NODE OF THE TROUGH THEN DIGS THROUGH THE OZARKS...MOST IMPRESSIVELY
IN THE LATEST ECMWF. THESE DIFFERENCES CONTINUE INTO FRIDAY MORNING
WITH THE CORE OF THE ELONGATED TROUGH ROLLING THROUGH THE DEEP
SOUTH...STILL STRONGEST IN THE ECMWF. BY FRIDAY EVENING...AS THIS
DIXIE WAVE SLIPS PAST BELOW US...ANOTHER DEEP TROUGH WILL PUSH
THROUGH THE NORTHERN PLAINS INBOUND TO THE GREAT LAKES. THE ECMWF IS
ALSO MOST ROBUST WITH THIS STRONG AND COMPACT FEATURE AS IT SWINGS
DEEPER INTO THE CONUS THAN THE VERSION FROM THE GFS. THIS DEEP
TROUGH THEN PARKS OVER THE GREAT LAKES THROUGH THE REMAINDER OF THE
WEEKEND WITH THE GFS SIMILAR BUT MORE SHALLOW. HAVE FOLLOWED A
BLENDED SOLUTION THROUGH THE FORECAST WITH A LARGER LEAN TOWARD THE
ECMWF FOR THE FIRST SYSTEM...THAT PASSES MAINLY TO THE SOUTH.

SENSIBLE WEATHER WILL FEATURE THE DIMINISHING OF THE EFFECTS FROM
THE EXITING NORTHEASTER IN THE FORM OF UPSLOPE SNOW SHOWERS OVER THE
HIGHER TERRAIN INTO THURSDAY MORNING. THE SKY WILL REMAIN FAIRLY
CLOUDY THROUGH THE END OF THE WEEK AS A SFC WAVE DEVELOPS TO THE
SOUTH IN ASSOCIATION WITH THE SHARPENING UPPER TROUGH. A FEW SNOW
SHOWERS WILL BE POSSIBLE FROM THIS AS THE LOW PASSES TO THE SOUTH...
BUT HAVE KEPT POPS AT SUB 14 PERCENT INTO SATURDAY MORNING FOR NOW
UNTIL THERE IS BETTER MODEL AGREEMENT. A BETTER CHANCE FOR SNOW
SHOWERS IS ANTICIPATED LATER SATURDAY AND INTO SUNDAY AS THE
NORTHERN SYSTEM SWINGS AN ARCTIC FRONT THROUGH THE AREA. THE SNOW
CHANCES WILL LINGER THROUGH THE REST OF THE WEEKEND FROM WRAP-
AROUND AND UPSLOPE SNOW SHOWERS IN THE WAKE OF A BROAD AND DEEP LOW
OFF TO THE NORTHEAST. THIS WILL ALSO SUPPORT ANOTHER BLAST OF BITTER
COLD AIR DOWN INTO THE CWA EFFECTIVELY PROLONGING OUR CURRENT COLD
AND VERY SNOWY BOUT OF WINTER WEATHER WITH LITTLE IN THE WAY OF
RELIEF IN SIGHT.

FOLLOWED A BLEND OF THE INHERITED GRIDS WITH THOSE FROM THE FOR
TEMPERATURES WITH SOME TERRAIN ADJUSTMENTS...ALSO TWEAKED THEM LOWER
DUE TO ANTICIPATED SNOW COVER. AS FOR POPS...ENDED UP SIMILAR TO MEX
MOS NUMBERS THROUGH FRIDAY NIGHT...BUT DID GO HIGHER OVER THE
WEEKEND WITH A MORE ROBUST NORTHERN SYSTEM ANTICIPATED THAN DEPICTED
BY THE GFS.

&&

.AVIATION.../00Z TO 24Z/

CLOUDS WILL CONTINUE TO INCREASE THIS EVENING AS A WEAK SYSTEM
APPROACHES BUT CIGS WILL REMAIN ABOVE 3K FT THIS EVENING. WHILE
INITIALLY DRY...THE LOW LEVELS WILL MOISTEN UP LATE IN THE NIGHT AS
WEAK ISENTROPIC LIFT COMMENCES AND THE PROBABILITY OF A FEW HOURS OF
LIGHT SNOW HAS INCREASED...CENTERED BETWEEN 08Z AND 14Z. WILL TREND
TAFS MORE PESSIMISTIC WITH THIS INDICATING MVFR CONDITIONS DURING
THIS WINDOW...ALTHOUGH LAMP GUIDANCE INDICATES WE DROP TO IFR. WILL
HAVE TO MONITOR UPSTREAM CONDITIONS INTO THE EVENING FOR ANY
AMENDMENTS TO THESE THOUGHTS. CONDITIONS SHOULD IMPROVE AFTER 14Z
WITH VFR CONDITIONS RETURNING.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SHALLENBERGER/ABE
LONG TERM....GREIF
AVIATION...ABE
Hazardous weather outlook, Jan 23, 10:24 PM EST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1024 PM EST SUN JAN 23 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-250600-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1024 PM EST SUN JAN 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A PERIOD OF LIGHT SNOW IS LIKELY TOWARDS DAWN...ESPECIALLY NORTH OF
THE HAL ROGERS PARKWAY. A LIGHT DUSTING OF SNOW IS POSSIBLE IN TIME
FOR THE MONDAY MORNING COMMUTE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LIGHT SNOW WILL BE POSSIBLE MONDAY AND MONDAY NIGHT. LITTLE IF ANY
ACCUMULATION IS EXPECTED.

IT IS BECOMING INCREASINGLY LIKELY THAT ACCUMULATING SNOW WILL FALL
LATE TUESDAY THROUGH WEDNESDAY ACROSS EAST KENTUCKY AS AN
INTENSIFYING STORM SYSTEM TRACKS UP THE EAST COAST. THE EXACT TRACK
OF THIS SYSTEM REMAINS UNCERTAIN AT THIS TIME AND ACCUMULATIONS WE
SEE ACROSS EAST KENTUCKY WILL DEPEND HEAVILY ON THIS TRACK.
HOWEVER...THE BEST CHANCE OF SEEING SIGNIFICANT ACCUMULATIONS
APPEARS AT THIS TIME TO BE IN AREAS NEAR THE VIRGINIA BORDER. ANY
SNOW WILL LIKELY BE OF A HEAVY WET VARIETY AND SIGNIFICANT
ACCUMULATIONS...SHOULD THEY OCCUR...WOULD POSE A THREAT FOR DOWNED
TREES AND POWER LINES. RESIDENTS OF EAST KENTUCKY SHOULD MONITOR THE
FORECASTS CLOSELY OVER THE NEXT 24 TO 36 HOURS AS THIS WINTER STORM
DEVELOPS AND THE FORECAST BECOMES MORE CERTAIN.

SNOW SHOWERS WILL BE POSSIBLE THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SHALLENBERGER/ABE

In the hours before

Special weather statement, Jan 23, 9:50 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
950 PM EST SUN JAN 23 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-241000-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
950 PM EST SUN JAN 23 2011

...A DUSTING OF SNOW POSSIBLE IN TIME FOR THE MONDAY MORNING
COMMUTE...

A WEAK WEATHER SYSTEM WILL MOVE ACROSS EAST KENTUCKY LATE TONIGHT
AND EARLY MONDAY MORNING. AS IT DOES SO...LIGHT SNOW WILL DEVELOP
AND EXPAND OVER THE AREA TOWARDS DAWN...FALL FOR A FEW HOURS AND
THEN END BY LATE MONDAY MORNING. EVEN THOUGH THE SNOW WILL BE LIGHT
AND SHORT-LIVED...IT WILL FALL ONTO A VERY COLD GROUND. THUS...A
LIGHT DUSTING OF SNOW IS POSSIBLE ON AREA ROADWAYS DURING THE MONDAY
MORNING COMMUTE.

IF YOU HAVE TRAVEL PLANS EARLY MONDAY MORNING...PLEASE PLAN TO ALLOW
EXTRA TIME TO REACH YOUR DESTINATION AS SOME ROADS...ESPECIALLY
BRIDGES AND OVERPASSES AND LESSER TRAVELED BACK ROADS MAY BECOME
SLICK AND HAZARDOUS.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION.

ABE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Martin

When
January 24, 12:00 AM EST to 10:30 AM EST
Where
Martin forecast zone
Reported by
Trained Spotter
Coordinates
37.802, -82.513 (the zone’s center; the record gives no point)

A half of an inch of snow fell in Inez.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 271486.